Alert archive / South Carolina / Special Weather Statements in 2011
Special Weather Statement, NWS Columbia, SC
NWS Columbia, SC issued this special weather statement at Jul 9, 2011, 2:50 PM EDT for Aiken County, South Carolina. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 9, 2011, 2:50 PM EDT (18:50 UTC)
- Expired
- Jul 9, 2011, 3:45 PM EDT
- In force
- 55 min
- Issued by
- NWS Columbia, SC
County Aiken County, SC
The radar
The Columbia radar (KCAE), 41 km from the middle of the area, began a volume at 18:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 6.8 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2022 J/kg
- Mixed-layer CIN
- -27 J/kg
- Mixed-layer LCL
- 578 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- 47 m²/s²
- 0-3 km storm-relative helicity
- 76 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
906
WWUS82 KCAE 091850
SPSCAE
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
250 PM EDT SAT JUL 9 2011
SCZ027-030-035>037-091945-
AIKEN-BARNWELL-CALHOUN-LEXINGTON-ORANGEBURG-
250 PM EDT SAT JUL 9 2011
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BARNWELL...
LEXINGTON...AIKEN...CALHOUN AND ORANGEBURG COUNTIES THROUGH 345 PM
EDT...
AT 250 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS...ALONG A LINE EXTENDING FROM PELION TO NEW
ELLENTON...MOVING EAST AT 20 MPH.
SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
GASTON...NEW ELLENTON AND WILLISTON...
PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
PEA SIZE HAIL...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY
MAY BE WASHED OUT. WATER LEVELS OF SMALL STREAMS AND RIVERS MAY ALSO
RISE...THEREFORE SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS.
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.
&&
LAT...LON 3335 8191 3385 8124 3381 8091 3380 8090
3380 8085 3378 8082 3377 8079 3343 8120
3343 8121 3342 8121 3327 8139
TIME...MOT...LOC 1850Z 276DEG 19KT 3373 8117 3341 8164
$$What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this special weather statement went out at Jul 9, 1:32 PM EDT, 1 hour 18 minutes earlier.
Area forecast discussion, Jul 9, 1:32 PM EDT, 1 hour 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 132 PM EDT SAT JUL 9 2011 .SYNOPSIS... A WEAK SURFACE TROUGH ACROSS THE AREA WILL SLOWLY SLIDE SOUTHWARD THROUGH THE WEEKEND. THIS FEATURE COMBINED WITH HIGH MOISTURE AND HEATING WILL BRING SHOWERS AND THUNDERSTORMS...ESPECIALLY DURING THE AFTERNOON AND EVENING HOURS. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... SURFACE TROUGH REMAINS ACROSS THE NORTHERN MIDLANDS AS MARKED BY A WIND SHIFT ACROSS THE TROUGH AND IS THE FOCUSING MECHANISM FOR CONVECTIVE ACTIVITY. AS CONVECTIVE TEMPERATURES IN THE LOWER 90S HAVE BEEN REACHED AT MANY LOCATIONS CORRESPONDING SATELLITE IMAGERY AND WSR-88D RETURNS INDICATE SHOWERS AND A FEW THUNDERSTORMS HAVE DEVELOPED. EXPECT THE DEVELOPING TREND FOR THUNDERSTORMS TO CONTINUE AS MANY AREAS REMAIN PARTLY CLOUDY AND CONTINUE TO WARM. MAIN CONCERN REMAINS THREAT OF HEAVY RAIN AS LAPS SOUNDINGS INDICATE PWAT VALUES IN EXCESS OF 2 INCHES. THERE IS A POTENTIAL FOR SOME WIND GUSTS LATER THIS AFTERNOON AS DRIER AIR BEGINS TO INTRUDE INTO THE MID LEVELS...MAINLY ACROSS THE NORTHERN AND CENTRAL MIDLANDS. WILL ISSUE AN UPDATE SHORTLY TO ADJUST CLOUD COVER AND POPS THROUGH THE AFTERNOON. && .SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY NIGHT/... THE MODELS SHOWED THE SURFACE TROUGH SHIFTING A LITTLE SOUTHWARD AND THERE APPEARED TO BE SOME DRYING...MAINLY IN THE NORTH PART FOR TONIGHT THROUGH SUNDAY NIGHT. STILL...THE NEARNESS OF THE TROUGH PLUS A LINGERING MID-LEVEL SHORTWAVE TROUGH CAUGHT IN A STRENGTHENING RIDGE SUPPORTED A CONTINUED CHANCE OF SHOWERS AND THUNDERSTORMS. USED THE GUIDANCE CONSENSUS FOR THE POP FORECAST. THE TEMPERATURE GUIDANCE WAS CLOSE. && .LONG TERM /MONDAY THROUGH SATURDAY/... THE GFS SHOWED A LINGERING SURFACE TROUGH EARLY...BUT THERE WAS DRYING ASSOCIATED WITH THE CONTINUED UPPER-LEVEL RIDGING. THE MODEL SHOWED A BACKDOOR FRONT AND HIGHER MOISTURE WEDNESDAY AND THURSDAY. STILL...UPPER-LEVEL RIDGING APPEARED TO CONTINUE. KEPT POPS IN THE CHANCE CATEGORY. USED THE GFS ENSEMBLE MEANS AND FORECASTED HOT TEMPERATURES MONDAY THROUGH WEDNESDAY WITH SOMEWHAT LOWER TEMPERATURES THURSDAY AND FRIDAY BECAUSE OF THE FRONT. && .AVIATION /18Z SATURDAY THROUGH THURSDAY/... VFR CONDITIONS EXPECTED FOR MUCH OF THE TAF PERIOD...WITH MVFR POSSIBLE IN AFTERNOON CONVECTION AND EARLY MORNING FOG. CURRENT WSR-88D RETURNS AND SATELLITE IMAGERY SHOW THUNDERSTORMS EXPANDING IN COVERAGE WITH ADDITIONAL DEVELOPMENT EXPECTED OVER THE NEXT COUPLE OF HOURS. ACTIVITY WILL BEGIN TO DIMINISH THIS EVENING WITH THE LOSS OF HEATING. HEAVY RAIN IS EXPECTED WITH THESE THUNDERSTORMS WITH LOWER CONFIDENCE IN WIND GUST POTENTIAL. OVERNIGHT CONCERN IS FOR FOG DEVELOPMENT...CONFIDENCE IN FOG IS LOW BUT WITH CURRENT THUNDERSTORM ACTIVITY WILL ADD MVFR FOG FOR AGS AND OGB. EXTENDED AVIATION OUTLOOK...MVFR CONDITIONS POSSIBLE SUNDAY THROUGH THURSDAY IN SCATTERED AFTERNOON AND EVENING THUNDERSTORMS...AND IN LATE NIGHT/EARLY MORNING FOG. && .CAE WATCHES/WARNINGS/ADVISORIES... SC...NONE. GA...NONE. &&
Hazardous weather outlook, Jul 9, 3:21 AM EDT, 11 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 321 AM EDT SAT JUL 9 2011 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-100730- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD- MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON- RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON- BAMBERG- 321 AM EDT SAT JUL 9 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. SCATTERED TO NUMEROUS MAINLY AFTERNOON AND EVENING THUNDERSTORMS ARE FORECAST TODAY AND TONIGHT. A FEW OF THE THUNDERSTORMS COULD POSSIBLY CONTAIN DAMAGING WINDS. HEAVY RAINFALL IN SOME OF THE THUNDERSTORMS MAY LEAD TO FLOODING IN POOR-DRAINAGE AREAS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. HOT TEMPERATURES AND HIGH HUMIDITIES WILL OCCUR DURING MUCH OF THE WEEK. HEAT ADVISORIES MAY BE NEEDED...MAINLY MONDAY...TUESDAY... AND WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jul 9, 1:42 PM EDT, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
142 PM EDT SAT JUL 9 2011
SCZ029-091830-
LEE-
142 PM EDT SAT JUL 9 2011
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF LEE COUNTY THROUGH
230 PM EDT...
AT 140 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR BISHOPVILLE...MOVING EAST AT 15 MPH.
SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
BISHOPVILLE...
PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
PEA SIZE HAIL...
FREQUENT CLOUD TO GROUND LIGHTNING...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY
MAY BE WASHED OUT. WATER LEVELS OF SMALL STREAMS AND RIVERS MAY ALSO
RISE...THEREFORE SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS.
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.
&&
LAT...LON 3406 8005 3410 8043 3428 8041 3433 8017
3419 8011 3416 8014 3410 8008 3409 8006
TIME...MOT...LOC 1741Z 262DEG 14KT 3418 8023Special weather statement, Jul 9, 2:24 PM EDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
224 PM EDT SAT JUL 9 2011
SCZ036-041-091915-
BAMBERG-ORANGEBURG-
224 PM EDT SAT JUL 9 2011
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BAMBERG AND
ORANGEBURG COUNTIES THROUGH 315 PM EDT...
AT 223 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR DENMARK...MOVING EAST AT 20 MPH.
SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
BAMBERG...BRANCHVILLE AND DENMARK...
PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
PEA SIZE HAIL...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY
MAY BE WASHED OUT. WATER LEVELS OF SMALL STREAMS AND RIVERS MAY ALSO
RISE...THEREFORE SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS.
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.
&&
LAT...LON 3322 8121 3346 8120 3349 8076 3316 8082
3313 8087
TIME...MOT...LOC 1823Z 276DEG 17KT 3333 8106Special weather statement, Jul 9, 2:50 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
250 PM EDT SAT JUL 9 2011
SCZ027-030-035>037-091945-
AIKEN-BARNWELL-CALHOUN-LEXINGTON-ORANGEBURG-
250 PM EDT SAT JUL 9 2011
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BARNWELL...
LEXINGTON...AIKEN...CALHOUN AND ORANGEBURG COUNTIES THROUGH 345 PM
EDT...
AT 250 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS...ALONG A LINE EXTENDING FROM PELION TO NEW
ELLENTON...MOVING EAST AT 20 MPH.
SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
GASTON...NEW ELLENTON AND WILLISTON...
PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
PEA SIZE HAIL...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY
MAY BE WASHED OUT. WATER LEVELS OF SMALL STREAMS AND RIVERS MAY ALSO
RISE...THEREFORE SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS.
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.
&&
LAT...LON 3335 8191 3385 8124 3381 8091 3380 8090
3380 8085 3378 8082 3377 8079 3343 8120
3343 8121 3342 8121 3327 8139
TIME...MOT...LOC 1850Z 276DEG 19KT 3373 8117 3341 8164The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 8:19 PM EDT | Areal Flood Advisory | CAE | Edgefield, McCormick | 56 min |
| Jul 9, 1:42 PM EDT | Special Weather Statement | CAE | Lee | 48 min |
| Jul 9, 2:24 PM EDT | Special Weather Statement | CAE | Bamberg, Orangeburg | 51 min |
| Jul 9, 3:28 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Barnwell | 62 min |
Nearby
Special Weather Statements in South Carolina, 2011Every special weather statement in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.